Hail, Walworth
- When
- August 13, 8:38 AM CST
- Where
- Walworth County, 4.39 mi NNE of Lowry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -99.940
Two clusters of storms would move across the forecast area on the 13th into the early morning hours of the 14th. The day started with an isolated stronger storm generating 1 inch hail 6 miles north northeast of Lowry.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Two clusters of storms would move across the forecast area on the 13th into the early morning hours of the 14th. The day started with an isolated stronger storm generating 1 inch hail 6 miles north northeast of Lowry. That cluster would continue to move east and intensify, with 1.5 inch hail observed 8 miles east of Pierpont. These storms would damage siding and crops around Pierpont, with additional thunderstorm wind damage to trees in the town of Roslyn.
Another cluster of storms would move through central South Dakota, with a peak wind gust of 73 mph recorded by the South Dakota State University mesonet station 12 miles south of Vivian. As this cluster departed and weakened, additional winds were generated, with a gust of 68 mph 3 miles southeast of Reliance on a South Dakota Department of Transportation mesonet station.
A total of 3.6 inches was observed 6 miles east southeast of Pierpont. This rainfall, on top of already saturated soils from the previous month's heavy rains, resulted in water over roads, a partial washout, and at least one stranded vehicle in this area. In Roslyn, a trained spotter recorded 4.64 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 13, 4:49 AM CST, 3 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 549 AM CDT Wed Aug 13 2025 .KEY MESSAGES... - Weak/isolated showers and thunderstorms will move west to east across the area this morning into the early afternoon. Severe weather is not anticipated with this round of moisture. - There is a slight risk (level 2 of 5) for central/south central South Dakota, and a marginal risk (1 out of 5) south of a line from Mobridge to Redfield and Watertown. Main threats in these outlook areas are large hail and winds of 60-70mph. Timing of severe weather is mainly evening and early overnight. - There is a slight (2 of 5) risk area for the northern tier of northeast South Dakota, and a marginal risk (1 of 5) in central South Dakota for storms on Thursday. Again, timing is evening to overnight and main threats are hail and winds. Coverage is expected to be more isolated. - Unsettled weather patten will continue for the end of the week into the weekend. - Hot and humid Thursday with highs/heat index values near 100 in central South Dakota. Temperatures will remain close to climatology (80s in central SD & 70s in the northeast) Friday through the weekend and into next week. && .DISCUSSION... Issued at 209 AM CDT Wed Aug 13 2025 Mid-level clouds associated with warm advection have already developed out west. There is a very subtle shortwave evident in deterministic 500mb analysis that will slowly traverse the forecast area through the course of the day. That, combined with about 100- 200j/kg of mid-level instability means we can anticipate high-based showers and weak storms to migrate from west to east through the course of the morning and early afternoon. The focus then shifts to this afternoon. cams indicate convective development out west around 00Z mainly out towards the hills but some of the cams also show some development out in the Pierre area. CAMS show the convective cluster migrates east southeast across primarily central South Dakota, Though a couple of the CAMS show more isolated coverage up along the northern tier of the state into the northeast by around midnight. CAMS also linger convection through about 12Z Thursday morning, likely thanks to a 35-45kt low level jet over the eastern Dakotas/Minnesota. The 25th 75th percentile range in CAPE from the HREF is approximately 1200 to 2500 joules per kilogram at about the time of convective initiation. 0-6km shear runs about 40 knots with a bulls eye of 50 knots in central South Dakota, With a majority of that being westerly unidirectional mid-level flow with southeasterlies in the boundary layer. Across central South Dakota LCLs will end up running around 8000 feet With dew point depressions running around 15 Celsius. Doesnt look like theres strong mid level drying in these profiles, but at 95 over 60 and bases AOA 6-8kft aside from the shear driven hail aspect, would also think winds are the primary threat for today. The heat and humidity is on for Thursday. NBM temperatures and heat indexes approach the century mark in central South Dakota. Does not appear at this time to be widespread enough to warrant a heat advisory. CAMS and Bufkit profiles hint theres still the potential for isolated convection to break the cap Despite the elevated mixed layer aloft, possible aided by enhanced flow aloft thanks to a trough to the north and ridging to the south. Uncertain if theres a wave embedded within that flow however, but there is a wave in the NAM/GFS and Canadian later for Friday morning. NBM has limited POPs but there is some mid level instability (1200 j/kg in NAM BUFKIT) to support elevated convection. The heat on Friday is also undercut by a backdoor cold front. The rest of the forecast is off and on again chances for moisture as the pattern is overall unchanged until we get into the middle of next week with a 4 corners ridge expected to build and project into the northern Rockies. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 515 AM CDT Wed Aug 13 2025 Terminals KABR,KATY,KPIR,KMBG A little pocket of fog near KABR could briefly drop the VISBY to MVFR. Otherwise VFR conditions with potential for some light showers briefly this morning out of a mid level deck near KPIR. Focus is on storms this evening for all terminals. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Aberdeen SD 505 AM CDT Wed Aug 13 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 505 AM CDT Wed Aug 13 2025 /405 AM MDT Wed Aug 13 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for central/south central South Dakota, and a marginal risk (1 out of 5) south of a line from Mobridge to Redfield and Watertown. Main threats in these outlook areas are large hail and winds of 60-70mph. Timing of severe weather is mainly evening and early overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight (2 of 5) risk area for the northern tier of northeast South Dakota, and a marginal risk (1 of 5) in central South Dakota for storms on Thursday. Again, timing is evening to overnight and main threats are hail and winds. Coverage is expected to be more isolated. Additionally it'll be hot and humid Thursday with highs/heat index values near 100 in central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 07
Special Weather Statement
National Weather Service Aberdeen SD
911 AM CDT Wed Aug 13 2025
SDZ009-131445-
Walworth SD-
911 AM CDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALWORTH COUNTY
THROUGH 945 AM CDT...
At 910 AM CDT, Doppler radar was tracking a strong thunderstorm near
Akaska, or 16 miles southwest of Selby, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Java, Akaska, Lowry, and Swan Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4535 9971 4527 9971 4524 9987 4525 9988
4525 10026 4526 10027 4529 10031 4533 10031
4536 10028 4537 10028 4558 9987
TIME...MOT...LOC 1410Z 244DEG 37KT 4530 10017
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMMThe Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 14:38 UTC.
12 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
A peak wind gust of 73 mph was recorded at a South Dakota State University mesonet station 12 miles south of Vivian.
A caller stated that winds with the storms gusted to between 50 and 60 mph.
A farmer reported that thunderstorm winds caused a large limb to fall from his tree.
Heavy rain caused water to run over South Dakota Highway 27 one mile south of Pierpont. Water was also reported over 422nd ave, 3 miles east of Pierpont, where a vehicle hydroplaned into the ditch. One of the rural county roads 5 miles southeast of Pierpont was partly washed out. Roadside ditches were full across the better part of northwest and north central Day county, with water overtopping several additional roads. 3.6 inches of rainfall was measured 6 miles east southeast of Pierpont by a resident, while a trained spotter 1 mile south of Roslyn recorded 4.64 inches. A resident 7 miles west of Roslyn would go on to estimate they received 5 inches of total rainfall.
Hail up to ping pong ball size along with wind caused significant crop damage, stripped leaves from trees, and damaged shingles.
The caller stated that winds, estimated at 60 mph, with nickel size hail, caused damage to crops.
The Fire Department in Roslyn reported numerous trees down in town.
A trained spotter reported thunderstorm winds damaged the awning on a camper trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290219, 1290220, 1290221, 1290222, 1290223, 1290224, 1290225, 1290226, 1290227, 1290228, 1290229, 1290230, 1290362, 1290231, 1290232, 1290233, 1290234, 1290235.